Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 55, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 16, 2012, 3:39 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2012, 3:39 PM EDT (19:39 UTC)
- Expired
- Mar 16, 2012, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 3:45 PM EDT | HAIL 0.75 | 2 Se Chattanooga, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052
WUUS54 KMRX 161939
SVRMRX
TNC011-065-162015-
/O.NEW.KMRX.SV.W.0055.120316T1939Z-120316T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT FRI MAR 16 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
HAMILTON COUNTY IN EAST TENNESSEE...
* UNTIL 415 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAKEVIEW...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CHATTANOOGA...HARRISON...SODDY-DAISY...MIDDLE VALLEY...EAST
BRAINERD...OOLTEWAH...COLLEGEDALE...MCDONALD...FLINT SPRINGS...
WATERVILLE...SHADY GROVE AND SALE CREEK.
LAT...LON 3498 8547 3502 8542 3504 8541 3504 8539
3506 8537 3510 8537 3511 8539 3544 8514
3513 8483 3498 8492 3497 8538
TIME...MOT...LOC 1939Z 251DEG 16KT 3501 8524
$$
173 follow-up statements
158
WWUS54 KMRX 161953
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT FRI MAR 16 2012
TNC011-065-162015-
/O.CON.KMRX.SV.W.0055.000000T0000Z-120316T2015Z/
BRADLEY TN-HAMILTON TN-
353 PM EDT FRI MAR 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR HAMILTON AND BRADLEY COUNTIES...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR EAST BRAINERD...OR NEAR
CHATTANOOGA...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HARRISON...SODDY-DAISY...MIDDLE VALLEY...EAST BRAINERD...
OOLTEWAH...COLLEGEDALE...MCDONALD...FLINT SPRINGS...WATERVILLE...
SHADY GROVE AND SALE CREEK.
LAT...LON 3498 8547 3502 8542 3504 8541 3504 8539
3506 8537 3510 8537 3511 8539 3544 8514
3513 8483 3498 8492 3497 8538
TIME...MOT...LOC 1953Z 251DEG 16KT 3503 8517
$$
17169
WWUS54 KMRX 162005
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT FRI MAR 16 2012
TNC011-065-162015-
/O.CON.KMRX.SV.W.0055.000000T0000Z-120316T2015Z/
BRADLEY TN-HAMILTON TN-
405 PM EDT FRI MAR 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM FOR
HAMILTON AND BRADLEY COUNTIES...
AT 400 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL NEAR OOLTEWAH...AND WAS
MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MCDONALD...WATERVILLE AND FLINT SPRINGS.
&&
LAT...LON 3499 8522 3512 8512 3522 8507 3533 8503
3513 8483 3498 8492
TIME...MOT...LOC 2004Z 251DEG 16KT 3511 8503
$$244
WWUS54 KMRX 162012
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT FRI MAR 16 2012
TNC011-065-162021-
/O.EXP.KMRX.SV.W.0055.000000T0000Z-120316T2015Z/
BRADLEY TN-HAMILTON TN-
412 PM EDT FRI MAR 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND BRADLEY COUNTIES
WILL EXPIRE AT 415 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3499 8522 3512 8512 3522 8507 3533 8503
3513 8483 3498 8492
TIME...MOT...LOC 2011Z 251DEG 16KT 3512 8499
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:09 PM EDT, 30 minutes earlier.
Area forecast discussion, Mar 16, 3:09 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EDT FRI MAR 16 2012 .SHORT TERM (TONIGHT THROUGH SUNDAY)...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. MAIN FOCUS FOR STORMS WILL BE OUTFLOW BOUNDARY FROM EARLIER MIDDLE TN CONVECTION AND OROGRAPHIC LIFT. LIGHT STEERING FLOW WILL RESULT IN PERIODS OF MODERATE RAINFALL. SMALL HAIL IS ALSO A THREAT. SURFACE HIGH PRESSURE CENTERED EAST OF THE APPALACHIANS WILL CONTINUE TO RIDGE INTO THE SOUTHEAST U.S. THROUGH THE PERIOD. LAYER MOISTURE AND LOW LEVEL THICKNESS VALUES REMAIN WELL ABOVE NORMAL. SATURDAY MAX TEMP RECORDS WILL ONCE AGAIN BE CHALLENGED. MAR 17...CHA...84/2002 TYS...80/1963 TRI 78/1945 OQT 79/1995. CONVECTIVE CHANCES WILL BE DEPENDENT ON A FEW FEATURES. AFTERNOON HEATING COUPLES IN MODERATE MID LEVEL LAPSES RATES WILL ALLOW FOR AFTERNOON DEVELOPMENT FAVORING HIGHER ELEVATIONS. OLD CONVECTIVE BOUNDARIES AND A SUBTLE DEW POINT BOUNDARY ALONG THE CUMBERLAND PLATEAU WILL ALSO CONTRIBUTE TO CONVECTIVE DEVELOPMENT. SHORT WAVE WILL MOVE NE TO THE LOWER OH VALLEY ON SATURDAY WHICH SHOULD HELP FOCUS SOME DEVELOPMENT ACROSS THE TENNESSEE VALLEY ON SATURDAY. STEERING FLOW IS WEAK BUT INCREASES SOME ON SUNDAY SOUTHWEST OF THE DEPARTING SHORT WAVE. .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...A SHORTWAVE TRACKS THROUGH THE AREA ON SUNDAY NIGHT...WILL KEEP THE HIGHEST CHANCE FOR THE NORTHERN ZONES. RIDGE BUILDS INTO THE REGION PROVIDING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY. ANOTHER FRONT TRACKS IN THE AREA ON THURSDAY. WILL CONTINUE THE CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT. DRY WEATHER RETURNS ON FRIDAY. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THE PERIOD...STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 57 83 56 84 57 / 40 50 30 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 55 80 56 80 56 / 50 50 30 30 10 OAK RIDGE, TN 56 80 57 81 56 / 40 50 30 20 10 TRI CITIES AIRPORT, TN 53 77 51 78 51 / 50 60 40 50 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Mar 16, 4:36 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 436 AM EDT FRI MAR 16 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 436 AM EDT FRI MAR 16 2012 /336 AM CDT FRI MAR 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A CONTINUED WARM AND MOIST AIRMASS IN PLACE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP TODAY AND AT LEAST THROUGH THE EVENING HOURS. A FEW STRONG STORMS COULD DEVELOP IN THE AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAINS AND SMALL HAIL UP TO DIME SIZE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY OR THROUGH THE WEEKEND...THEN DRY WEATHER RETURNS. TG
In the hours before
Special weather statement, Mar 16, 3:23 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT FRI MAR 16 2012 TNZ099-100-162015- BRADLEY TN-HAMILTON TN- 323 PM EDT FRI MAR 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND BRADLEY COUNTIES UNTIL 415 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND... HARRISON...SODDY-DAISY...MIDDLE VALLEY...EAST BRAINERD...OOLTEWAH... COLLEGEDALE...SHADY GROVE...MCDONALD...FLINT SPRINGS...WATERVILLE... TASSO...HOPEWELL AND GAP SPRINGS. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:52 PM EDT | Areal Flood Advisory | MRX | Bradley, Polk | 3 hr |
| Mar 15, 9:52 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 38 min |
| Mar 15, 10:02 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 28 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.